Colorado, 2019

Winter Weather in Colorado, May 23, 2019

May 23, 2019 · NWS GJT · 2 events in 2 counties and zones

Moisture wrapping around a strong low pressure system brought moderate to heavy snowfall amounts to the higher southwest facing slopes in west-central and southwest Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Moisture wrapping around a strong low pressure system brought moderate to heavy snowfall amounts to the higher southwest facing slopes in west-central and southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 23, 3:42 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, May 23, 3:42 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
442 AM MDT Thu May 23 2019

.SHORT TERM...(Today through Friday)
Issued at 442 AM MDT Thu May 23 2019

Deeper ascent is occurring over eastern Utah into west-central and
northwest Colorado as moisture is pulled northward from an upper
level low pressure system spinning over northwest Arizona and
southwest Utah. High resolution models like the NAMNest is
depicting this precipitation band across eastern utah and western
Colorado very well. The eastern Utah mountains appear to be
picking up some snow while the lower elevations are seeing steady
soaking rain under this band. This band of precipitation is likely
associated with a cold front that will be parked over the Utah-
Colorado border with cooler air hanging back in eastern Utah until
this front pushes through western Colorado late this morning into
the early afternoon, with a band of steady precipitation and
embedded thunderstorms likely accompanying this band along the
cold front. Out ahead of this front, significant warm air
advection will occur in southwest flow with H7 temperatures among
western Colorado ahead of this front in the 0C to +4C range this
morning, rising as high as +6C over the divide mountains early
this afternoon. All models are picking up on this warm air
advection to a certain extent, so confidence is low on impacts
with snow over the western Colorado divide mountains today. It
appears like the heaviest precipitation and focus for showers will
be along this cold front as it moves through the region, powered
by a strong 130 to 140 kt upper level jet. Breezy to windy
conditions will also occur ahead of and along this front starting
late this morning into the late afternoon post frontal. Thinking
that enough cloud cover will remain to limit deeper mixing and
keep winds below wind advisory criteria. However, presence of
convective showers and thunderstorms could bring stronger winds
down to the surface at times, so this is something to watch.

Snow levels will be fairly high to start until this cold front
moves through. This set up with the best moisture, lift and cooler
temps behind the front favors the mountains of eastern Utah the
most, with another impactful area being the southern San Juans and
Grand Mesa that will see their impacts by late this morning into
the early afternoon. Best accumulating snow remains above 8000
feet so these winter weather advisories remain on track for snow
to continue above 8000 feet through the early evening. Kept the
timing the same, which is set to expire at midnight tonight as
some showers and convection could hang around a bit longer. Expect
the passes to be seeing impacts from the snow as it will also be
under the cooler air with lower snow levels in these advisory
areas.

In regards to the rest of the western Colorado mountains mainly
along the divide, have no plans to expand the winter weather
highlites due to the warm air aloft and brief nature of snowfall
potential over the other western Colorado mountains along the
divide, limiting impacts and snow accumulations. Rabbit Ears Pass
and Vail Pass especially look to see fairly mild temperatures
until early afternoon, between 2 pm and 5 pm when the cold front
will blast through and lower snow levels, changing rain to snow.
There will be a period of heavy precipitation and some embedded
thunder possible for about maybe 3 hours as this front moves
through. The timing of this front and snow potential happens in
the afternoon, so with the milder temps, anticipating roads to
remain wet. This might be better treated with a significant
weather statement (something short term) as this band moves
through causing brief impacts. The strong jet behind the front
will allow for improving conditions after 5 pm into the early
evening with some breezy conditions as H7 winds will be in the 30
to 40 kt range and scattered thunderstorms. Drier air invades from
the southwest through the evening, with most shower activity
coming to an end tonight. Some showers may linger across the north
but that's about it. Adjusted the PoPs to better depict the higher
chances of precipitation along this band/cold front as it moves
through the region, using the NAMNest as a guideline.

As skies clear tonight from the southwest, overnight temperatures
could dip below freezing across the southwest Colorado valleys, so
issued a Freeze Watch late this evening through Friday morning for
this potential. Drier southwest flow takes hold on Friday with
lingering moisture and instability remaining mainly up north, for
the possibility of isolated afternoon thunderstorms. The rest of
the area should see mostly sunny skies and milder temperatures,
still below normal, but inching closer.

.LONG TERM...(Friday night through Wednesday)
Issued at 442 AM MDT Thu May 23 2019

While the closed low pressure system that has been impacting the
region the past few days exits to the northeast, a trough remains in
place across the Desert Southwest extending toward the Pacific
Ocean. Moisture embedded in the southwesterly flow aloft combined
with daytime heating may initiate some afternoon and evening showers
and thunderstorms across the higher terrain Friday night. Drier air
does enter the region Saturday providing the region with the first
potentially precipitation-free day in quite awhile. This dry weather
does not last long as the wheel of upper level lows tat has been
plaguing the western half of the US sends down another disturbance
along the West Coast Saturday.

The GFS is a bit more progressive with the aformentioned system
compared to the EC as it has the closed low over Southern California
while the EC still has it over Northern California. Both solutions
bring the precipitation into the Four Corners region by Sunday
afternoon with showers and thunderstorms induced by the moisture
embedded in the flow. The system continues to bring precipitation
through Tuesday night. 700mb temperatures will remain near to above
0C, so snow levels will be a bit higher compared to the system
currently impacting the region. The EC does hint at a shortwave
quick on the heels of this exiting disturbance on Wednesday giving
us another day of showers and thunderstorms. This shortwave
retrogrades back towards Baja California and cuts off to potentially
swing back through the region by the end of the week. So, don't
expect the wet weather to end anytime soon.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 442 AM MDT Thu May 23 2019

Steady soaking valley rain and high elevation snow will occur
underneath a band of precipitation associated with a cold front,
parked across eastern Utah and far western Colorado this morning.
This band is expected to move through western Colorado late this
morning into the early afternoon with a period of moderate to
heavy precipitation and embedded thunderstorms along it. This will
bring brief periods of MVFR to IFR conditions due to lower CIGS
and VSBY. Some mountain areas may be obscured at times in snow
showers. Scattered thunderstorms will follow this front as well
through early this evening before improving conditions are seen
as drier air moves in from the southwest. Expect most areas to see
VFR to MVFR conditions though throughout the day with ILS
breakpoints being reached at times in shower activity. Strong
winds aloft will result in LLWS at some TAF sites through the
morning hours. Breezy to windy conditions will occur late this
morning into the afternoon as this system moves through.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MDT tonight for COZ009-
     019.

     Freeze Watch from this evening through Friday morning for COZ021-
     022.

UT...Winter Weather Advisory until midnight MDT tonight for UTZ023-
     028.

&&

SHORT TERM...MDA
LONG TERM...JPF
AVIATION...MDA
Hazardous weather outlook, May 23, 2:39 AM MST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
339 AM MDT Thu May 23 2019

COZ001>014-017>023-UTZ022>025-027>029-240945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
339 AM MDT Thu May 23 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A storm system and cold front will move across the region today,
with widespread valley rain, high elevation snow and scattered
thunderstorms. Significant accumulations are expected across the
eastern Utah mountains, Grand Mesa and San Juans above 8000 feet.
The heaviest precipitation is expected with the cold front.

Conditions will improve this evening as the system moves out and
skies clear. Freezing temperatures are possible in the southwest
Colorado valleys tonight.

Please visit our website at weather.gov/gjt for the latest
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated afternoon and evening thunderstorms are possible Friday
mainly up north. Overall, dry southwest flow returns this weekend
with milder temperatures near normal. Cooler, wet and unsettled
weather returns early next week as another system moves across the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
May 23, 6:00 AM MST to 6:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 3 to 6 inches with local amounts in excess of one foot recorded at the Vallecito SNOTEL site.

Winter Weather, Grand and Battlement Mesas

When
May 23, 10:00 AM MST to 5:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Estimated snowfall amounts ranged from 4 to 6 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815563, 815562.